Michigan, 2013Blizzard and Winter Storm in Michigan, February 18 to 20, 2013
February 18 to 20, 2013 · NWS MQT · 15 events in 12 counties and zones
A major winter storm impacted portions of west and north central Upper Michigan 2/18-2/20. Blizzard conditions developed across the Keweenaw Peninsula and Alger County from 2/19-2/20.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm impacted portions of west and north central Upper Michigan 2/18-2/20. Blizzard conditions developed across the Keweenaw Peninsula and Alger County from 2/19-2/20.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 18, 3:31 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Feb 18, 3:31 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
331 PM EST MON FEB 18 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 330 PM EST MON FEB 18 2013
UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH IN THE NORTHERN PLAINS
WITH A RIDGE IN THE WESTERN U.S. AND OVER THE GREAT LAKES REGION
THIS MORNING. THE TROUGH IN THE NORTHERN PLAINS HEADS EAST INTO THE
AREA TONIGHT. THE NAM THEN FORMS A CLOSED 500 MB LOW ON TUE NEAR
LAKE HURON AND DEVELOPS A NEGATIVE TILT TO THE TROUGH OVER THE GREAT
LAKES REGION.
NAM KEEPS 850-500 MB Q-VECTOR CONVERGENCE OVER THE AREA THROUGH TUE
WITH DEEPER MOISTURE. ECMWF AND GFS SHOW THE SAME THING AS WELL.
COUPLE THINGS DIFFERENT WITH THIS FORECAST. CUT BACK ON POPS AND QPF
THIS AFTERNOON AS LOW LEVEL MOISTURE WAS OVERDONE BY THE MODELS AND
IT ENDED UP BEING A BIT DRIER IN THE LOW LEVELS. NEXT THING IS THAT
THE MODELS ARE STARTING TO HINT AT HEAVIER QPF AMOUNTS IN THE
EASTERN CWA AND HIT POPS THE HIGHEST THERE. THERE WILL ALSO BE SOME
LAKE ENHANCEMENT GOING ON ACROSS THE WEST AS 850 MB TEMPERATURES
FALL TONIGHT AND HIGH POPS WILL ALSO BE MAINTAINED FOR NNW LAKE
SUPERIOR LAKE EFFECT SNOW BELTS AS WELL. TEMPERATURES CONTINUE TO
COOL TUESDAY AND THE LAKE ENHANCEMENT PRECIPITATION SHOULD GRADUALLY
TRANSITION OVER TO LAKE EFFECT PCPN FROM WEST TO EAST ON TUE. WITH
WINDS KICKING UP ON TUE AS WELL...BLOWING SNOW WILL CONTINUE TO BE A
PROBLEM. WHERE THE HEADLINES ARE UP CONTINUES TO LOOK GOOD WITH
COMBINATION OF SNOW AND BLOWING SNOW WHICH WILL BE THE MAIN PROBLEM.
SNOW AMOUNTS UP TO A FOOT THROUGH TUE EVENING IN THE WEST IN THE
LAKE SUPERIOR SNOW BELT AND UP TO 15 INCHES FROM MUNISING TO POINTS
EAST LOOKS GOOD. DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST
EXCEPT TO BUMP UP QPF AND SNOW AMOUNTS A BIT OVER THE ERN CWA AS
THIS LOOKS TO BE WHERE THE BEST MOISTURE WILL BE WITH THIS SYSTEM
SLOWING DOWN A BIT AND KEEPING THE DEFORMATION ZONE OVER THAT AREA
LONGER. WILL KEEP HEADLINES IN PLACE AND NOT MAKE ANY CHANGES TO
THEM AS GOING FORECAST LOOKS GOOD.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM EST MON FEB 18 2013
THE STILL DEEPENING 500MB LOW OVER NE LAKE HURON AT 00Z WEDNESDAY
WILL CONTINUE TO SLIDE EASTWARD...AS A HIGH AMPLITUDE RIDGE BUILDS
IN FROM THE CENTRAL PLAINS THROUGH CENTRAL CANADA. WITH N WINDS
CONTINUING BEHIND THE NEARLY STACKED SYSTEM AND 850MB TEMPS OF -18
TO -20C...EXPECT LAKE EFFECT SNOW SHOWERS TO CONTINUE NEAR LAKE
SUPERIOR THROUGH TUESDAY NIGHT. INCREASED WINDS OVER LAKE SUPERIOR
AND ALONG THE SHORELINE INTO EARLY WEDNESDAY MORNING...WITH
SIGNIFICANT BLOWING SNOW POSSIBLE /AND WIND CHILL READINGS NEAR 20
BELOW NEAR DAYBREAK WEDNESDAY/. WAA ON WINDS SWITCHING TO A NNE
DIRECTION...AND QUICKLY FALLING INVERSION HEIGHTS TO AROUND OR BELOW
900MB BETWEEN 09 AND 15Z WEDNESDAY AT CMX WILL QUICKLY DIMINISH
LINGERING LAKE EFFECT SNOW SHOWERS. THE END TIME FOR GOGEBIC AND
ONTONAGON COUNTIES LOOKS TO BE A BIT LESS ABRUPT...BUT STILL PRIOR
TO 12Z WEDNESDAY. THE ONGOING HEADLINES LOOK REASONABLE AT THIS
TIME...WITH WINTER STORM WARNINGS FOR THE WESTERN COUNTIES NEAR LAKE
SUPERIOR...ADVISORIES MAINLY CENTRAL...AND WARNINGS AGAIN FOR
ALGER...LUCE...AND SCHOOLCRAFT COUNTIES. ONE SMALL CONCERN WOULD BE
MARQUETTE AND DELTA COUNTIES...AND THE POSSIBLE NEED TO EXTEND THE
ADVISORY FOR A FEW MORE HOURS. THE 18/12Z NAM IS QUICKER IN INCREASE
THE SFC PRESSURE /ABOUT 2-4MB HIGHER THAN THE GFS FOR THE ENTIRE
EVOLUTION OF THE SYSTEM/...AND MAY BE A FEW HOURS TOO QUICK TO SHUT
DOWN THE LAKE EFFECT SNOW SHOWERS OVER EASTERN MARQUETTE AND DELTA
COUNTIES WEDNESDAY MORNING. AN ADDITIONAL 1-3 INCHES WILL BE COMMON
TUESDAY NIGHT THROUGH WEDNESDAY...WITH HIGHER AMOUNTS FROM FAR
EASTERN MARQUETTE COUNTY THROUGH ALGER AND NORTHERN PORTIONS OF LUCE
COUNTY WHERE THE COLDEST AND ONSHORE FLOW LINGERS LONGEST.
COLD WEATHER WILL THEN BE THE RULE WEDNESDAY AND THURSDAY UNDER WITH
HIGHS IN THE TEENS WEDENSDAY...WARMING INTO THE LOW 20S WEST AND
CENTRAL THURSDAY UNDER HIGH PRESSURE. THE 500MB RIDGE WILL BE
DIRECTLY OVER THE UPPER GREAT LAKES AT 18Z THURSDAY...BEING SQUEEZED
BY THE STILL EXITING LOW PUSHING OFF THE COAST OF MAINE/NEW
BRUNSWICK. TO THE WEST...THE CURRENT TROUGH OFF BRITISH COLUMBIA AND
WASHINGTON IS PROJECTED TO DIVE ACROSS THE 4-CORNERS REGION
WEDNESDAY AFTERNOON...BEFORE EJECTING NORTHEAST ACROSS THE CENTRAL
PLAINS THURSDAY...AND THE NORTHERN PLAINS FOR THE END OF THE WORK
WEEK. GIVING THE BLOCKING OF THE RIDGE EXTENDING FROM THE SOUTHEAST
THROUGH THE LOWER GREAT LAKES AND HUDSON BAY...THE APPROACHING LOW
WILL LIKELY HAVE A DIFFICULT TIME PROGRESSING EASTWARD. SLOWED DOWN
THE ONSET OF SNOW THURSDAY NIGHT INTO FRIDAY...WHICH MAY NEED TO BE
SLOWED FURTHER IF THE 12Z GFS/ECMWF RUNS CONTINUE THEIR CURRENT
FORECAST. SNOW AMOUNTS OF 2-3 INCHES LOOK LIKELY...WITH A FEW 3-5IN
AMOUNTS. WITH RATIOS NEAR 15-18:1...ADVISORIES MAY BE NEEDED IN A
FEW LOCATIONS DEPENDING ON THE TRACK AND TIMING OF THE APPROACHING
SYSTEM. THERE ARE SIGNIFICANT ENOUGH DIFFERENCES BETWEEN THE
MID/LONG TERM FORECAST MODELS FROM SATURDAY ON TO RESULT IN MODERATE
TO LOWER CONFIDENCE IN THE FORECAST. THE 18/00Z CANADIAN AND ECMWF
RUNS LOOK VERY SIMILAR...WHILE THE 18/06Z GFS QUICKLY PUSHES THE
500MB LOW FROM THE NORTHERN PLAINS FRIDAY AFTERNOON...AND ACROSS
LAKE SUPERIOR SATURDAY AFTERNOON/SATURDAY NIGHT. DOES NOT LOOK TO BE
ANY SIGNIFICANT LAKE EFFECT OR SYSTEM PRECIP FROM SATURDAY NIGHT
ON...SO KEPT WITH MODEL CONSENSUS POPS AROUND OR LESS THAN 20
PERCENT CHANCE THROUGH MONDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1201 PM EST MON FEB 18 2013
EXPECT MVFR CIGS THIS AFTERNOON AT SAW. SNOW IS EXPECTED TO
DEVELOP LATE THIS AFTERNOON AND EVENING WHICH WILL KEEP CONDITIONS
IN THE IFR RANGE AND THEN AS THE WIND PICKS UP LATE TONIGHT...VIS
SHOULD LOWER TO THE LIFR RANGE IN BLOWING SNOW.
AT IWD/CMX...CONDITIONS LATER IN THE DAY WILL ALSO FALL TO IFR
FOLLOWING PASSAGE OF A COLD FRONT...A WIND SHIFT TO AN UPSLOPE NW
WIND AND THE ONSET OF -SN. THE COMBINATION OF HEAVIER SNOW AND
INCREASING UPSLOPE NW WINDS ALONG WITH BLSN WILL LIKELY CAUSE LIFR
WX AT CMX/IWD TONIGHT INTO TUE MORNING.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 330 PM EST MON FEB 18 2013
SOUTH WINDS TO 30 KTS OVER EASTERN LAKE SUPERIOR THIS AFTERNOON WILL
DIE DOWN TONIGHT AS A DEEPENING LOW PRESSURE MOVES INTO THE AREA.
BEHIND THIS LOW...THE WINDS CRANK UP TO STRONG NORTHWEST TO NORTH
NORTHWEST GALES AND EVEN STORM FORCE WINDS HAPPEN ACROSS CENTRAL
LAKE SUPERIOR ON TUE. THE STRONG GALES THEN LAST INTO TUE NIGHT. LOW
SLOWLY MOVES AWAY BUT EXPECT GALES TO 35 KTS INTO WEDNESDAY. HIGH
PRESSURE DROPPING IN FROM CANADA RESULTS IN WINDS DIMINISHING TO
LESS THAN 30 KTS WEDNESDAY NIGHT AND THURSDAY. HEAVY FREEZING SPRAY
OVER MOST OF THE LAKE THROUGH WEDNESDAY NIGHT...SO PUT UP THOSE
WARNINGS AS WELL. ANOTHER LOW PRESSURE SYSTEM MOVES ACROSS UPR LAKES
ON FRIDAY. EAST WINDS TO 25 KTS EXPECTED FRIDAY AND FRIDAY NIGHT AS
THE SYSTEM MOVES ACROSS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER STORM WARNING UNTIL MIDNIGHT EST /11 PM CST/ TUESDAY
NIGHT FOR MIZ002-009-084.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 PM EST
WEDNESDAY FOR MIZ006-007-014-085.
WINTER STORM WARNING UNTIL 7 AM EST WEDNESDAY FOR MIZ001-003.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO MIDNIGHT EST
TUESDAY NIGHT FOR MIZ004-005-013.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING FROM 1 AM EST /MIDNIGHT CST/
TUESDAY TO 7 AM EST /6 AM CST/ THURSDAY FOR LSZ162-240>251-
263>267.
GALE WARNING FROM 5 AM TUESDAY TO 7 PM EST WEDNESDAY FOR
LSZ245>251-265-267.
STORM WARNING FROM 5 AM TO 7 PM EST TUESDAY FOR LSZ266.
STORM WARNING FROM 5 AM TO 1 PM EST TUESDAY FOR LSZ243-244-264.
GALE WARNING FROM MIDNIGHT TONIGHT TO 5 AM EST TUESDAY FOR
LSZ243-244-264.
GALE WARNING FROM 9 PM EST /8 PM CST/ THIS EVENING TO 5 AM EST
/4 AM CST/ WEDNESDAY FOR LSZ240>242-263.
GALE WARNING FROM 9 PM EST /8 PM CST/ THIS EVENING TO 1 PM EST
/NOON CST/ TUESDAY FOR LSZ162.
LAKE MICHIGAN...
GALE WARNING FROM 7 AM TUESDAY TO 7 AM EST WEDNESDAY FOR LMZ248-
250.
&&
SHORT TERM...07
LONG TERM...KF
AVIATION...07
MARINE...07Hazardous weather outlook, Feb 18, 4:00 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EST MON FEB 18 2013
MIZ001>007-009>014-084-085-191200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
400 PM EST MON FEB 18 2013 /300 PM CST MON FEB 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
MODERATE TO HEAVY SNOW IS EXPECTED OVER MUCH OF UPPER MICHIGAN LATER
TONIGHT AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. SEE THE LATEST
WINTER WEATHER STATEMENT FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MODERATE TO OCCASIONALLY HEAVY LAKE ENHANCED SNOW AND CONSIDERABLE
BLOWING AND DRIFTING SNOW WILL LEAD TO DIFFICULT TRAVEL CONDITIONS
OVER MUCH OF UPPER MICHIGAN TUESDAY INTO WEDNESDAY. THE MOST SNOW
WILL OCCUR IN AREAS FAVORED BY NORTH TO NORTHWEST WINDS. SEE THE
LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL AND
POOR VISIBILITY TO THE NATIONAL WEATHER SERVICE IN MARQUETTE. THE
PUBLIC MAY ALSO SUBMIT SNOW REPORTS ON OUR WEBPAGE...BY VISITING OUR
FACEBOOK PAGE BY SEARCHING FOR US NATIONAL WEATHER SERVICE MARQUETTE
MICHIGAN...OR VIA TWITTER.
LSZ162-240>251-263>267-191200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
400 PM EST MON FEB 18 2013 /300 PM CST MON FEB 18 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
NORTH TO NORTHWEST GALES UP TO 40 KNOTS WILL DEVELOP OVER LAKE
SUPERIOR TONIGHT. SEE THE LATEST LAKE SUPERIOR MARINE FORECAST AND
MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NORTH TO NORTHWEST GALES OF 35 TO 45 KNOTS ARE EXPECTED OVER MUCH OF
LAKE SUPERIOR TUESDAY AND TUESDAY NIGHT...WITH STORM FORCE WINDS OF
50 TO 55 KNOTS TUESDAY ACROSS MAINLY CENTRAL LAKE SUPERIOR. NORTH
GALES OF 35 TO 40 KNOTS WILL CONTINUE ACROSS THE EAST HALF OF LAKE
SUPERIOR ON WEDNESDAY.
HEAVY FREEZING SPRAY IS EXPECTED TUESDAY INTO WEDNESDAY NIGHT. SEE
THE LATEST LAKE SUPERIOR MARINE FORECAST MARINE WEATHER MESSAGE FOR
FURTHER WIND AND FREEZING SPRAY DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-191200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
400 PM EST MON FEB 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NORTHWESTERLY GALE FORCE GUSTS OF 35 TO 40 KNOTS ARE EXPECTED
TUESDAY AND TUESDAY NIGHT. HEAVY FREEZING SPRAY IS POSSIBLE TUESDAY
AND TUESDAY NIGHT. SEE THE LATEST NEARSHORE MARINE FORECAST AND OPEN
WATERS FORECAST FOR NORTHERN LAKE MICHIGAN ALONG WITH THE LATEST
MARINE WEATHER MESSAGE FOR COMPLETE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
Event by event
11 winter storm, 3 blizzard, 1 winter weather. Local standard time, as filed.
Winter Storm, Alger
- When
- February 18, 7:00 PM EST to February 19, 9:00 AM EST
- Where
- Alger forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Spotters in Chatham, Munising, and 10 miles south of Grand Marais reported around 8 inches of snow over a 12 hour period.
Winter Storm, Ontonagon
- When
- February 18, 8:00 PM EST to February 19, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
A spotter 10 miles east of Ontonagon measured 8 inches of snow in 12 hours. Ontonagon Schools were closed on the 19th due to the storm.
Winter Storm, Gogebic
- When
- February 18, 7:00 PM CST to February 19, 7:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
A spotter near Ironwood measured 6 inches of snow in 12 hours. Northwest winds gusted to 25 mph causing blowing snow and reduced visibility.
Winter Storm, Southern Houghton
- When
- February 18, 8:00 PM EST to February 19, 8:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated 6 inches of snow fell in 12 hours over much of southern Houghton County.
Winter Storm, Keweenaw
- When
- February 18, 8:00 PM EST to February 19, 9:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Observer near Mohawk measured 6.5 inches of snow in 12 hours. Northwest winds gusting to near 30 mph led to blowing snow and reduced visibility.
Winter Storm, Northern Houghton
- When
- February 18, 8:00 PM EST to February 19, 9:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Public
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An estimated 10 inches of snow fell near Calumet in 12 hours. Northwest winds gusting to 30 mph led to blowing snow and reduced visibility.
Winter Storm, Baraga
- When
- February 18, 8:00 PM EST to February 19, 9:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
An observer in Herman measured 8.7 inches of snow over 12 hours, and another observer in L'anse reported 6 inches of snow in 12 hours. Northwest winds up to 30 mph led to blowing snow and reduced visibility.
Winter Storm, Marquette
- When
- February 18, 9:00 PM EST to February 20, 12:00 AM EST
- Where
- Marquette forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A storm total of 14.5 inches of snow fell at the National Weather Service office three miles northeast of Negaunee. Northwest winds gusting up to 40 mph at times led to occasional white out conditions due to blowing snow. Snowfall rates over an inch an hour were reported during the height of the storm. Schools were closed on 2/19 and 2/20 due to the effects of the storm.
Slippery conditions from the storm contributed to a three-vehicle crash on the morning of the 19th along Highway M-553 just north of Stonegate Drive in Sands Township. Injured drivers of two of the vehicles were transported via ambulance to Marquette General Hospital.
Winter Weather, Delta
- When
- February 18, 9:00 PM EST to February 20, 11:00 AM EST
- Where
- Delta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The spotter near Bark River measured 5.2 inches of snow in 12 hours. Far northern reaches of Delta County measured closer to a foot of storm total snowfall during the event. Northwest winds gusting near 30 mph also caused considerable blowing and drifting snow and lowered visibility on the 19th and 20th. Many schools were closed on the 19th while some schools were either closed or delayed on the 20th due to the storm.
Winter Storm, Northern Schoolcraft
- When
- February 18, 11:00 PM EST to February 20, 5:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated 8 inches of snow was observed across northern Schoolcraft County in 12 hours. Northwest winds up to 30 mph led to blowing snow and reduced visibility from the 19th into the afternoon of the 20th.
Winter Storm, Southern Schoolcraft
- When
- February 19, 12:00 AM EST to February 20, 5:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated 6 inches of snow fell in 12 hours across portions of southern Schoolcraft County. Northwest winds up to 30 mph led to blowing snow and reduced visibility from the 19th into the morning of the 20th. Manistique Area Schools were closed on the 19th and 20th due to the effects of storm.
Winter Storm, Luce
- When
- February 19, 5:00 AM EST to 9:30 PM EST
- Where
- Luce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
A spotter near Pine Stump Junction estimated 12 inches of snow over 12 hours. Northwest winds up to 30 mph led to blowing snow and reduced visibility. Tahquamenon Area Schools were closed on the 19th and 20th due to the storm.
Blizzard, Alger
- When
- February 19, 9:00 AM EST to February 20, 5:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Estimated storm total snowfall from the evening of the 18th into the afternoon of the 20th reached nearly 30 inches from Wetmore to Shingleton. North to northwest winds frequently gusting to 40 mph and as high as 50 mph at times caused whiteout conditions while whipping up snow drifts which were 6-8 feet high from the 19th into the 20th. The blizzard conditions closed Highway M-28 from Harvey to Wetmore from the afternoon of the 19th into the morning of the 21st. Department of Transportation crews were still clearing 6-8 feet drifts and stranded vehicles from Highway M-28 into the afternoon of the 20th. Schools were closed throughout the county on the 19th and 20th.
Blizzard, Northern Houghton
- When
- February 19, 9:00 AM EST to February 20, 1:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Department of Highways
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County Road Commission estimated storm total snowfall amount between 12 and 15 inches in Calumet from the evening of the 18th into the morning of the 20th. Estimated snowfall rates of two inches per hour and near zero visibility were reported at both Houghton and Calumet during the height of the blizzard conditions. Frequent north to northwest wind gusts near 40 mph whipped up snow drifts as high as four feet causing roads to be impassible. Schools throughout the county were closed on the 19th and 20th.
Blizzard, Keweenaw
- When
- February 19, 9:00 AM EST to February 20, 1:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Mohawk measured 14 inches of storm total snowfall from the evening of the 18th into the morning of the 20th. Estimated snowfall rates of two inches per hour and near zero visibility were reported during the height of the blizzard conditions. Frequent north to northwest wind gusts near 40 mph whipped up snow drifts as high as four feet causing roads to be impassible. Schools throughout the county were closed on the 19th and 20th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, February 18, 20131 death · 1 event
- Hail and Damaging Winds in Arkansas, February 18, 20134 injured · $358,000 · 1.75 in hail · 31 events
- Tornado in Texas, February 18, 2013$150,000 · EF1 · 2 events
- Tornadoes and Hail in Texas, February 18, 2013$45,000 · EF1 · 18 events
- Blizzard in South Dakota, February 18, 20133 injured · 14 events
- Blizzard in Minnesota, February 18, 201313 events
- Winter Storm and Strong Wind in California, February 18 to 20, 2013$12,000 · 9 events
- Frost and Freeze in Florida, February 18, 201311 events
- Damaging Wind in Louisiana, February 18, 2013$15,000 · 60 kt wind · 1 event
- Blizzard in Minnesota, February 18, 20138 events
- Blizzard in North Dakota, February 18, 20137 events
- Hail in Oklahoma, February 18, 20131.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432748, 432749, 432751, 432752, 432753, 432754, 432759, 432761, 434375, 432756, 432758, 432755, 434362, 434371, 434372.